Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Gaylord, MI

June 5, 2017Montmorency County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 5, 2017, 4:04 PM EDT for Montmorency County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2017, 4:04 PM EDT (20:04 UTC)
Expired
Jun 5, 2017, 4:42 PM EDT
In force
38 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Montmorency County, MI

The radar

The NCL Michigan radar (KAPX), 61 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WUUS53 KAPX 052004
SVRAPX
MIC119-052100-
/O.NEW.KAPX.SV.W.0005.170605T2004Z-170605T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
404 PM EDT MON JUN 5 2017

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Eastern Montmorency County in northern Michigan...

* Until 500 PM EDT

* At 404 PM EDT, a severe thunderstorm was located over Grass Lake,
  or 12 miles northeast of Atlanta, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Grass Lake, Hillman, Fletcher Pond, Royston and Lockwood Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4494 8389 4491 8401 4518 8416 4520 8410
      4520 8389 4513 8388
TIME...MOT...LOC 2004Z 332DEG 20KT 4515 8400 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
126 
WWUS53 KAPX 052030
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
430 PM EDT MON JUN 5 2017

MIC119-052100-
/O.CON.KAPX.SV.W.0005.000000T0000Z-170605T2100Z/
Montmorency MI-
430 PM EDT MON JUN 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN MONTMORENCY COUNTY...

At 429 PM EDT, a severe thunderstorm was located near Lockwood Lake,
or 7 miles east of Atlanta, moving south at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hillman, Fletcher Pond and Lockwood Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4507 8410 4508 8388 4494 8389 4491 8401
TIME...MOT...LOC 2029Z 359DEG 26KT 4499 8400 

HAIL...1.00IN
WIND...60MPH
 
$$
646 
WWUS53 KAPX 052042
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
442 PM EDT MON JUN 5 2017

MIC119-052052-
/O.CAN.KAPX.SV.W.0005.000000T0000Z-170605T2100Z/
Montmorency MI-
442 PM EDT MON JUN 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONTMORENCY
COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4507 8410 4508 8388 4494 8389 4491 8401
TIME...MOT...LOC 2040Z 332DEG 20KT 4492 8395 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:34 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 5, 3:34 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
334 PM EDT Mon Jun 5 2017

.NEAR TERM...(Tonight through Tuesday)
Issued at 314 PM EDT Mon Jun 5 2017

...Scattered showers and Isolated thunder through early evening...

High Impact Weather Potential...Potential for gusty winds and
small hail in thunderstorms through early evening.

Rest of today and tonight...Compact but potent short wave
continues to dive southwestward into the region. Current water
vapor imagery shows this feature centered across eastern upper
near the Sault Ste Marie. Scattered showers and isolated showers
across eastern upper continue to expand into far northern lower.
This activity is expected to continue over the next few hours.
Model soundings continue to show upwards of 500 J/KG of mixed
layer cape. Stronger winds aloft could mix down leading to a few
winds gusts in the 40 to 45 mph range. In addition, freezing
levels are rather low at about 6500 feet so could see some hail to
dime size. All this activity should remain along and east of
Interstate 75. Perhaps a few leftover showers across northeast
lower overnight, otherwise clear to partly cloudy skies and a
little cooler temperatures expected. Lows in the middle 40s to
lower 50s.

Tuesday...Upper level low is slow to exit the region to the
southeast. Therefore there could be a few leftover showers,
especially in the morning across northeast lower. Otherwise,
decreasing clouds and slightly warmer temperatures are expected.
Highs ranging from the middle 60s to the middle 70s.

&&

.SHORT TERM...(Tuesday night through Thursday)
Issued at 314 PM EDT Mon Jun 5 2017

...Dry and warm through midweek...

High Impact Weather Potential: Minimal.

Pattern Forecast: Upper low over the lower Great Lakes/mid Atlantic
region Tuesday night...while ridging extends from the desert
southwest northward into northwest Ontario.  This ridging will build
southward into the upper Lakes for the midweek period...will be a
slow process as troughing over the mid Atlantic/Ohio Valley will be
reluctant to give way.  Ridge will be getting flattened between
upper level energy to the southeast and another piece of short wave
energy coming in from the northwest.

Surface high pressure will build into WI/MI Tuesday night into
Wednesday...weakening into Thursday as a weak cold front presses in
from the north.

Primary Forecast Concerns: Not many issues through the midweek
period with high pressure building in.  Dry weather and warming
temperatures with highs well into the 70s Wednesday and Thursday
(possibly some 80s across interior northern Lower).  Relative
humidity values will likely dip below 30 percent across interior
northern Lower at least Wednesday afternoon (and perhaps Thursday as
well).  Only potential fly in the ointment is approaching cold front
Thursday...though at this point looks like any impact will probably
hold off until Thursday night.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 314 PM EDT Mon Jun 5 2017

High impact weather potential...Minimal.

Thursday night through Friday, a weak shortwave aloft and associated
surface low will drop southeast across northern Michigan, bringing a
chance of showers to the area. Limited instability and weak forcing
looks to limit thunderstorm chances.

Thereafter, strong upper level ridging over the central CONUS will
broaden as it becomes focused over the eastern CONUS through early
next week. This will keep most of northern Michigan generally dry
through the weekend. Ensembles show slightly anomalous heights and
temperatures aloft by Monday with ongoing WAA leading to a steady
warming trend. 850mb temperatures over northern MI will rise to
around 20C by Monday (perhaps even a bit warmer as suggested by the
GFS and several GEFS plume members). This pattern change will likely
translate into the first big warmup of the summer for northern
Michigan with highs climbing well through the 80s Sunday and Monday
across northern Lower; 70s for eastern Upper. This far out, a few
GEFS members continue to suggest highs flirting with 90 Sunday and
more so on Monday for GLR and APN. Something to keep an eye on,
especially as dew points climb into the 60s and lead to muggy
conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 139 PM EDT Mon Jun 5 2017

Status has mixed out across all taf sites leaving just a few
clouds. Sct-bkn cumulus field should replace the lower clouds
this afternoon. A short wave dropping down from the north is
expected to bring scattered showers and isolated thunderstorms to
mainly APN this afternoon. Drier air advecting in tonight should
prevent stratus redevelopment. Overall VFR cigs/vsbys expected
through the taf period. Winds should be mainly northerly through
the taf period with a few gusts approaching 20 knots at APN
Tuesday.

&&

.MARINE...
Issued at 314 PM EDT Mon Jun 5 2017

Northerly winds will become a bit more gusty on Tuesday as an
upper level low departs to the east. Small craft advisories may
need to be issued across some nearshore zones.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...AJS
SHORT TERM...JPB
LONG TERM...MEK
AVIATION...AJS
MARINE...AJS
Hazardous weather outlook, Jun 5, 3:47 PM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
347 PM EDT Mon Jun 5 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-061100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
347 PM EDT Mon Jun 5 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Isolated thunderstorms are expected early this evening along and
east of the US-131 corridor in northern Lower Michigan. Wind gusts
to 40 mph are possible with any stronger storms. Storms are
expected to taper off by 10pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

JPB

In the hours before

Local storm report, Jun 5, 10:46 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1046 AM EDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     TSTM WND DMG     3 SW SUTTONS BAY        44.95N 85.71W
06/03/2017                   LEELANAU           MI   BROADCAST MEDIA

            BOAT FLIPPED AND DOCK DESTROYED ON LAKE LEELANAU...ALONG
            SOUTH SANDY DRIVE IN BINGHAM TWP. REPORT FROM LEELANAU
            COUNTY SHERIFFS OFFICE AND RELAYED FROM TV 7/4.

&&

JPB
Local storm report, Jun 5, 2:33 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
233 PM EDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     2 SW HIGGINS LAKE       44.44N 84.76W
05/18/2017                   ROSCOMMON          MI   PUBLIC

            35 LARGE TREES DOWN ON A PROPERTY DUE TO 60 TO 70 MPH
            DOWNBURST WINDS ASSOCIATED WITH A LINE OF THUNDERSTORMS.

&&

JKEYSOR

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.